Alert archive / Iowa / Wind Chill Advisories in 2020

Wind Chill Advisory 5, NWS La Crosse, WI

December 24, 20206 counties in Iowa; 4 counties in Minnesota

NWS La Crosse, WI issued this wind chill advisory at Dec 24, 2020, 1:55 AM CST for 6 counties in Iowa; 4 counties in Minnesota. It took effect at Dec 24, 2020, 3:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2020, 1:55 AM CST (07:55 UTC)
In effect from
Dec 24, 2020, 3:00 AM CST
Expired
Dec 24, 2020, 11:40 AM CST
In force
9 hr
Issued by
NWS La Crosse, WI

Counties Chickasaw County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN

The radar

The La Crosse radar (KARX), 106 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
415 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

074 
WWUS43 KARX 240755
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
155 AM CST Thu Dec 24 2020

MNZ086-087-094-241600-
/O.EXP.KARX.BZ.W.0002.000000T0000Z-201224T0800Z/
/O.NEW.KARX.WC.Y.0005.201224T0900Z-201224T1800Z/
Dodge-Olmsted-Mower-
Including the cities of Dodge Center, Rochester, and Austin
155 AM CST Thu Dec 24 2020

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY...
...BLIZZARD WARNING WILL EXPIRE AT 2 AM CST EARLY THIS MORNING...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Dodge, Olmsted and Mower Counties.

* WHEN...Until noon CST today.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

IAZ008-009-018-019-MNZ095-241600-
/O.EXP.KARX.WW.Y.0019.000000T0000Z-201224T0800Z/
/O.NEW.KARX.WC.Y.0005.201224T0900Z-201224T1800Z/
Mitchell-Howard-Floyd-Chickasaw-Fillmore-
Including the cities of Osage, Cresco, Charles City, New Hampton,
and Preston
155 AM CST Thu Dec 24 2020

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY...
...WINTER WEATHER ADVISORY WILL EXPIRE AT 2 AM CST EARLY THIS
MORNING...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero.

* WHERE...In Iowa, Mitchell, Howard, Floyd and Chickasaw 
  Counties. In Minnesota, Fillmore County.

* WHEN...Until noon CST today.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MNZ079-088-WIZ017-029-032>034-240900-
/O.EXP.KARX.WW.Y.0019.000000T0000Z-201224T0800Z/
Wabasha-Winona-Taylor-Clark-Buffalo-Trempealeau-Jackson-
Including the cities of Wabasha, Winona, Medford, Neillsville, 
Alma, Arcadia, Whitehall, and Black River Falls
155 AM CST Thu Dec 24 2020

...WINTER WEATHER ADVISORY WILL EXPIRE AT 2 AM CST EARLY THIS
MORNING...

The windy and snowy conditions have improved thus the winter
weather advisory will be allowed to expire, however continue to 
exercise caution and use your winter driving skills when 
traveling.

$$

IAZ010-029-241600-
/O.NEW.KARX.WC.Y.0005.201224T0900Z-201224T1800Z/
Winneshiek-Fayette-
Including the cities of Decorah and Oelwein
155 AM CST Thu Dec 24 2020

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  20 below zero.

* WHERE...Winneshiek and Fayette Counties.

* WHEN...Until noon CST today.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

DJ/Zapotocny
3 follow-up statements
011 
WWUS43 KARX 241246
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
646 AM CST Thu Dec 24 2020

IAZ008>010-018-019-029-MNZ086-087-094-095-241800-
/O.CON.KARX.WC.Y.0005.000000T0000Z-201224T1800Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
Including the cities of Osage, Cresco, Decorah, Charles City, 
New Hampton, Oelwein, Dodge Center, Rochester, Austin, 
and Preston
646 AM CST Thu Dec 24 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero.

* WHERE...In Iowa, Mitchell, Howard, Floyd and Chickasaw 
  Counties. In Minnesota, Fillmore County.

* WHEN...Until noon CST today.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

Zapotocny
507 
WWUS43 KARX 241412
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
812 AM CST Thu Dec 24 2020

...Very Cold Wind Chills This Morning...

.Very cold wind chills in the 20 to 30 below zero range will
gradually improve by noon. If venturing out this morning, be sure
to bundle up as wind chills in this range can cause frostbite
within 30 minutes.

IAZ008>010-018-019-029-MNZ086-087-094-095-241800-
/O.CON.KARX.WC.Y.0005.000000T0000Z-201224T1800Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
Including the cities of Osage, Cresco, Decorah, Charles City, 
New Hampton, Oelwein, Dodge Center, Rochester, Austin, 
and Preston
812 AM CST Thu Dec 24 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero. 

* WHERE...In Iowa, Mitchell, Howard, Floyd and Chickasaw 
  Counties. In Minnesota, Fillmore County. 

* WHEN...Until noon CST today.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves.

&&

$$

DAS
791 
WWUS43 KARX 241740
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
1140 AM CST Thu Dec 24 2020

...Wind Chill Advisory Cancelled...

.Wind Chill have improved late this morning. Therefore, the Wind
Chill Advisory has been cancelled.

IAZ008>010-018-019-029-MNZ086-087-094-095-241845-
/O.CAN.KARX.WC.Y.0005.000000T0000Z-201224T1800Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
Including the cities of Osage, Cresco, Decorah, Charles City, 
New Hampton, Oelwein, Dodge Center, Rochester, Austin, 
and Preston
1140 AM CST Thu Dec 24 2020

...WIND CHILL ADVISORY IS CANCELLED...

The National Weather Service in La Crosse has cancelled the Wind
Chill Advisory. 

Wind Chill have improved late this morning. Therefore, the Wind
Chill Advisory has been cancelled.

$$

DAS

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind chill advisory went out at Dec 24, 12:31 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Dec 24, 12:31 AM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1231 AM CST Thu Dec 24 2020

.SHORT TERM...(Today through Thursday)
Issued at 255 PM CST Wed Dec 23 2020

Rapidly deteriorating conditions taking place! Gusty winds and a few
showers here and there across the area ahead of deep low pressure
and a strong cold front plunging into southeast MN and northeast IA.
As of 2 pm, deep low pressure (~985mb) was located over Wabasha MN
with a strong cold front extending southward through northeast IA.
Models in good overall agreement heading into this afternoon with
placement of heaviest deformation snow later this afternoon into
tonight. There was a slight southeast placement of the eastern
periphery of heavier snow...brushing far northwest portions of the
forecast area (from near Dodge Center MN into Wabasha MN/north
central WI. Only about an inch more at most. Feel pretty confident
with going forecast and headlines.

The low will continue to push northeast into northern WI/Lake
Superior this evening and into Ontario by Thursday morning. Heaviest
deformation snow axis with this low will be across south central
into northeast MN with the eastern periphery edging into our
northwest area. Currently thinking 2-4 inches on this northwest
periphery with lesser amounts to the southeast. See our online
graphics for details. The other facet with this storm will be
powerful northwest winds in the 25 to 35 mph range, gusting 40-50
mph, strongest across portions of southeast MN/northeast IA. This
will impact areas white heavier snowfall with near white-out
conditions at times. Lesser impacts are expected farther southeast
where winds/snowfall will be slightly less. Very cold Arctic air
plunges in tonight with overnight lows plunging into the single
digits above and below zero. Combination of wind/temps will drive
wind chills into the minus 10 to minus 25 range.

Will keep current winter headlines as is for now into tonight.

Some lingering snowshowers/flurries expected Thursday in cold
cyclonic flow as the low pulls northeast into Ontario. Otherwise
frigid conditions expects with  highs only in the single digits to
lower teens above zero. Gusty northwest winds will produce wind
chills in the single digits/teens below zero.

Christmas Eve looks dry and cold as a ridge of high pressure build
in from the west. Plan on overnight lows in the single digits
above/below zero range.

.LONG TERM...(Christmas Day through Tuesday)
Issued at 255 PM Wed Dec 23 2020

Christmas day looking dry and mostly sunny with highs in the teens
to mid 20s.

Dry through Saturday along with moderating temperatures to near
normal for late December. Plan on highs in the mid 20s to lower 30s.

Will have to keep an eye on Sunday/Sunday night as both the
GFS/ECMWF have a low pressure system moving out of the Plains into
northern IL/Great Lakes region. Looks like models are having
difficulty discerning where precipitation shield will materialize
with the system but does look like portions of the area could see
some light snow.

Another system looks to impact the area late Tuesday into Wednesday
with snow. Way too early to discern timing and amounts.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1224 AM CST Thu Dec 24 2020

MVFR/IFR ceilings and visibilities at both KRST and KLSE will
remain down through 13-15Z when we expect conditions to become
VFR/MVFR with ceilings fl030-050. The clouds will hang on through
the day, scattering out around 02Z. Northwest winds 15 to 25kts
with gusts 25-35kts to decrease later Thursday to 10 to 15kts by
02Z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 2 AM CST early this morning for
     WIZ017-029-032>034.

MN...Winter Weather Advisory until 2 AM CST early this morning for
     MNZ079-088-095.

     Blizzard Warning until 2 AM CST early this morning for MNZ086-
     087-094.

IA...Winter Weather Advisory until 2 AM CST early this morning for
     IAZ008-009-018-019.

&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...Rieck/CZ
Hazardous weather outlook, Dec 23, 7:11 PM CST, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
711 PM CST Wed Dec 23 2020

MNZ086-087-094-241000-
Dodge-Olmsted-Mower-
711 PM CST Wed Dec 23 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota.

.DAY ONE...Tonight

A Blizzard Warning is in effect tonight.

Snow with winds gusting up to 50 mph will result in blowing and
drifting snow, reducing visibilities and possibly white-out
conditions. Snowfall accumulations will range from 2 to 4 inches.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wind chills of 15 to 25 below are expected Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Snow and wind reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-088-095-WIZ017-029-032>034-241000-
Wabasha-Winona-Fillmore-Taylor-Clark-Buffalo-Trempealeau-Jackson-
711 PM CST Wed Dec 23 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota and western Wisconsin.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect tonight.

Snow with accumulations from 1 to 3 inches. This combined with
moisture freezing on roads will lead to slippery conditions.
Northwest winds will gust as high as 45 mph which could produce
some blowing snow.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wind chills of 15 to 25 below are expected Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Precipitation and wind reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008-009-018-019-241000-
Mitchell-Howard-Floyd-Chickasaw-
711 PM CST Wed Dec 23 2020

This Hazardous Weather Outlook is for portions of northeast Iowa.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect tonight.

Snow with accumulations from 1 to 2 inches. This combined with
the moisture freezing on roads will lead to some slippery
conditions. Northwest winds will gust as high as 45 mph which
could produce blowing snow.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wind chills of 15 to 25 below are expected Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Precipitation and wind reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ010-029-241000-
Winneshiek-Fayette-
711 PM CST Wed Dec 23 2020

This Hazardous Weather Outlook is for portions of northeast Iowa.

.DAY ONE...Tonight

A Wind Advisory is in effect tonight with strong northwest winds
gusting up to 45 mph.

Snow with accumulations of an inch or less. Moisture on roads
will quickly freeze, and when combined with the snow, could
produce some slippery conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wind chills of 10 to 25 below are expected Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Precipitation and wind reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-030-MNZ096-WIZ041>044-053>055-061-241000-
Allamakee-Clayton-Houston-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
711 PM CST Wed Dec 23 2020

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and southwest Wisconsin.

.DAY ONE...Tonight

Snow with accumulations less than an inch. Moisture on roads
will quickly freeze, and when combined with the snow, could
produce some slippery conditions. Wind gust of 30 to 35 mph will
also occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wind chills of 10 to 20 below are expected Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Precipitation reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Local storm report, Dec 23, 8:57 PM CST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
857 PM CST WED DEC 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     SNOW             2 SSE HOLMEN            43.93N 91.24W
12/23/2020  M0.5 INCH        LA CROSSE          WI   NWS EMPLOYEE

0854 PM     SNOW             3 WSW LA CRESCENT       43.81N 91.36W
12/23/2020  M0.7 INCH        HOUSTON            MN   BROADCAST MEDIA

&&
Local storm report, Dec 23, 10:36 PM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1036 PM CST WED DEC 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     SNOW             1 WSW WEST SALEM        43.90N 91.10W
12/23/2020  M1.4 INCH        LA CROSSE          WI   NWS EMPLOYEE

&&
Local storm report, Dec 23, 11:32 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1132 PM CST WED DEC 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 PM     SNOW             1 SSW ROCHESTER         44.00N 92.48W
12/23/2020  E3.0 INCH        OLMSTED            MN   BROADCAST MEDIA

            ESTIMATED SNOW AMOUNT DUE TO STRONG WINDS.

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 1:24 PM CSTWind Chill AdvisoryARXChickasaw, Floyd, Howard, Mitchell19 hr

Nearby

Wind Chill Advisories in Iowa, 2020Wind Chill Advisories in Minnesota, 2020Every wind chill advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.